Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 135, NWS Columbia, SC

September 10, 20194 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Sep 10, 2019, 6:06 PM EDT for 4 counties in Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2019, 6:06 PM EDT (22:06 UTC)
Expired
Sep 10, 2019, 6:45 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Robins AFB radar (KJGX), 117 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:20 PM EDTTSTM WND DMGDearing, GASHERIFF OFFICE REPORTED LARGE LIMBS DOWN IN DEARING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS52 KCAE 102206
SVRCAE
GAC033-073-189-245-102245-
/O.NEW.KCAE.SV.W.0135.190910T2206Z-190910T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
606 PM EDT Tue Sep 10 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern McDuffie County in east central Georgia...
  Southwestern Columbia County in east central Georgia...
  Northwestern Burke County in east central Georgia...
  Southwestern Richmond County in east central Georgia...

* Until 645 PM EDT.

* At 606 PM EDT, a severe thunderstorm was located near Harlem, or 9
  miles southwest of Grovetown, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grovetown, Harlem, Blythe, Dearing, Autney, Leitner Lake Conference
  Center, Liberty Park Community Center, Arties Pond Public Fishing
  Area, Bath-Edie, Adamsville and Pea Patch Aerodrome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3338 8255 3348 8220 3332 8212 3324 8224
      3327 8226 3327 8229 3330 8231 3331 8234
      3331 8239 3334 8244 3334 8250 3336 8253
      3336 8255
TIME...MOT...LOC 2206Z 046DEG 18KT 3333 8230 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
145 
WWUS52 KCAE 102219
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
619 PM EDT Tue Sep 10 2019

GAC033-102224-
/O.CAN.KCAE.SV.W.0135.000000T0000Z-190910T2245Z/
Burke GA-
619 PM EDT Tue Sep 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BURKE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning will likely stay
just north of the Richmond and Burke county line. 

LAT...LON 3344 8235 3343 8227 3342 8225 3333 8220
      3328 8226 3327 8227 3327 8229 3330 8231
      3331 8234 3331 8239 3334 8244 3334 8250
      3336 8253 3336 8255 3338 8255
TIME...MOT...LOC 2214Z 046DEG 18KT 3330 8234 

$$

GAC073-189-245-102245-
/O.CON.KCAE.SV.W.0135.000000T0000Z-190910T2245Z/
McDuffie GA-Columbia GA-Richmond GA-
619 PM EDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHEASTERN MCDUFFIE...SOUTHWESTERN COLUMBIA AND SOUTHWESTERN
RICHMOND COUNTIES...

At 614 PM EDT, a severe thunderstorm was likely in the highway 221
area south of Harlem in southwest Columbia County and southern
McDuffie County and also in the west part of Fort Gordon in western
Richmond County. Movement was west near 20 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
The highway 221 area south of Harlem in southwest Columbia County 
and southern McDuffie County and also in the west part of Fort Gordon 
in western Richmond County.

LAT...LON 3344 8235 3343 8227 3342 8225 3333 8220
      3328 8226 3327 8227 3327 8229 3330 8231
      3331 8234 3331 8239 3334 8244 3334 8250
      3336 8253 3336 8255 3338 8255
TIME...MOT...LOC 2214Z 046DEG 18KT 3330 8234 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:10 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 10, 2:10 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
210 PM EDT Tue Sep 10 2019

.SYNOPSIS...
An upper ridge over the region will continue above normal
temperatures through the week. Only a few locations will have
diurnal showers and thunderstorms because of the ridging.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid and upper ridge centered just west of the area will hold
firm across the southeastern states through tonight. As a result
we can expect more hot temperatures and only isolated to
scattered afternoon thunderstorms.

Forecast soundings indicate fairly high LFC heights and a
little capping around 700-800 mb. However, an upper impulse will
move clockwise around the ridge center down the coast. This,
along with a weak surface boundary, sea breeze, and sufficient
low level moisture may provide for some convective activity,
mainly southern areas. Taking a model blend yields slight chance
POPs mainly southern areas. Convective analysis indicates
moderate to strong instabilities, and presence of dry mid level
air and high DCAPE values. So, if any isolated stronger cells
develop, there will be the potential for strong wind gusts.
Convection will diminish with loss of daytime heating.

The main concern overnight will be the potential for fog and
stratus development. Dry air aloft combined with ample low
level moisture and near calm winds could result in areas of fog
once again. Have included patchy fog for the predawn hours.

Afternoon highs will be in the low to mid 90s with lows tonight
in the lower 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The upper ridge will persist, which will keep temperatures well
above normal with highs reaching into the mid 90s. It does still
appear that there will be enough of an inversion to cap convection
on Wednesday, so have kept the forecast hot and dry. Still, can't
completely rule out an isolated cell or few along the afternoon sea
breeze. Expect mostly dry conditions on Thursday, but with a front
approaching from the north, there could be showers and isolated
thunderstorms across northern portions of the area during the
evening and overnight.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Precipitation chances increase some on Friday as the front moves
closer to the area and interacts with increasing onshore flow as
high pressure starts to move offshore. The onshore flow will
continue through the weekend and into the beginning of next week,
resulting in scattered afternoon and evening convection each day. By
the weekend as the ridging weakens, afternoon highs do cool
slightly, but are expected to still be a few degrees above
normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR expected through the evening.

Despite building upper ridge, there may be enough moisture and
heating, along with an old surface boundary and sea breeze to
provide potential for widely scattered thunderstorms, mainly
south of the TAF sites through the afternoon. Coverage/confidence
appears too low to include mention in the TAFs.

Persistence and models suggest early morning fog/stratus
likely. Have indicated IFR/MVFR cig/vsby 08Z-14Z. Should see a
gradual return to VFR 14Z-16Z.

EXTENDED AVIATION OUTLOOK...Persistent upper ridge expected to
keep diurnal convective coverage to a minimum through Friday.
The chance for mainly diurnal convection will increase this
weekend. Restrictions possible in late night/early morning
fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 10, 3:01 AM EDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
301 AM EDT Tue Sep 10 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
110715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
301 AM EDT Tue Sep 10 2019

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 10, 4:36 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
436 PM EDT Tue Sep 10 2019

GAZ077-SCZ030-035-102100-
Burke GA-Barnwell SC-Aiken SC-
436 PM EDT Tue Sep 10 2019

...Strong Thunderstorms Will Impact Portions of northeastern
Burke... southwestern Barnwell and south central Aiken Counties
Through 500 PM EDT....

At 434 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm in the southwest part of the Savannah River Site.
Movement was west at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible.

Some locations in the path of this storm include...
Savannah River Site, Plant Vogtle, Shell Bluff, Shell Bluff Landing
and Savannah River Site K Complex.

LAT...LON 3323 8196 3329 8168 3313 8160 3299 8186
TIME...MOT...LOC 2034Z 068DEG 13KT 3319 8173

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 4:36 PM EDTSpecial Weather StatementCAEBurke24 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.